Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Pocatello, ID

July 25, 2002Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 25, 2002, 1:38 PM MDT for Butte County, Idaho. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 1:38 PM MDT (19:38 UTC)
Expired
Jul 25, 2002, 2:45 PM MDT
In force
67 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Butte County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3606 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS55 KPIH 251938
SVRPIH
IDC023-252045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
138 PM MDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BUTTE COUNTY IN SOUTHEAST IDAHO

* UNTIL 245 PM MDT

* AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL BUTTE COUNTY...OR ABOUT 12 MILES
  EAST OF ARCO...MOVING EAST AT 25 MPH.

ONE INCH DIAMETER HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE 
POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF 
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4368 11314 4349 11313 4349 11280 4378 11269

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 AM MDT, 10 hours 53 minutes earlier.

Area forecast discussion, Jul 25, 2:45 AM MDT, 10 hours 53 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
245 AM MDT THU JUL 25 2002

LATEST H2O SATIMG SHOWING SUB-TROPICAL MOISTURE SURGING NORTH AHEAD OF
INCOMING PAC TROUGH WHICH WAS POSITIONED OVER WRN OREGON EARLY THIS
MORNING.  IR SATIMG INDICATED CONSIDERABLE TSTM ACTIVITY OVER CNTRL
NEVADA EXTENDING NE ACROSS NRN UTAH/EXTREME SE IDAHO EARLIER THIS
MORNING AS A RESULT OF AN EMBEDDED S/WV MOVING NORTH THROUGH UTAH
AROUND HIGH SUPPORTED BY RIGHT REAR QUAD LIFTING FROM EXITING H3 60KT
JET SEGMENT.  ETA/AVN APPEAR TO HAVE HANDLE ON ABOVE NOTED FEATURES
LIFTING EMBEDDED S/WV NE INTO WRN WYOMING BY 18Z THIS AFTERNOON AND
ADVANCING PAC TROUGH TO WRN IDAHO BORDER BY 00Z THIS AFTERNOON.
APPROACHING PAC TROUGH EXPECTED TO SPARK RENEWED DEVELOPMENT OF TSTM
ACTIVITY THIS AFTERNOON AIDED BY WEAK JET SUPPORT ALOFT AND UNSTABLE
ATMOSPHERE.  ETA PW VALUES ONLY AS HIGH AS 0.75 ACROSS SE HIGHLANDS
THIS AFTERNOON AND 0.50 IN CNTRL MOUNTAINS...THIS DOWN FROM 1 INCH
VALUE IN SE HIGHLANDS AT 06Z THIS MORNING.  HENCE...TSTM ACTIVITY OVER
SE HIGHLANDS EXPECTED TO REMAIN SOMEWHAT MOIST TODAY WITH DRIER
VARIETY EXTENDING ACROSS CNTRL MOUNTAINS.  SHOWER/TSTM ACTIVITY
EXPECTED TO CONTINUE INTO THE MORNING HOURS AS UPPER TROUGH WORKS
THROUGH IDAHO TONIGHT.  TROUGH PROGRESSES SLOWLY INTO WRN WYOMING
BETWEEN 18-00Z FRIDAY AFTERNOON WITH LINGERING CONVECTIVE ACTIVITY
EXPECTED ALONG THE MONTANA/WYOMING BORDER AREAS UNDER BROAD CYCLONIC
FLOW ALOFT.

IN THE EXTENDED...SECONDARY S/WV IMPULSE EMBEDDED IN BROAD CYCLONIC
FLOW ALOFT EXPECTED TO PASS THROUGH FORECAST AREA SATURDAY/SATURDAY
NIGHT FOR SLIGHT CHANCE POPS ACROSS PORTIONS OF NRN MOUNTAIN ZONES.
GENERAL AGREEMENT AMONG EXTENDED MODELS THAT ERN PAC HIGH WILL
GRADUALLY MIGRATE EAST OVER FORECAST AREA SUNDAY THROUGH WEDNESDAY FOR
A RETURN TO WARMER AND DRIER CONDITIONS.  HUSTON

.KSFX...OPERATIONAL...VCP 21.

BYI 90/60/85 322

.PIH...NONE.

PIH EB 089/058 086/052 083 05332

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:00 PM MDTSevere Thunderstorm WarningPIHPower30 min
Jul 25, 1:06 PM MDTSevere Thunderstorm WarningPIHButte39 min
Jul 25, 1:29 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine61 min
Jul 25, 2:47 PM MDTSevere Thunderstorm WarningPIHOneida28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.